Texas, 2011

Damaging Wind in Texas, May 8, 2011

May 8, 2011 · NWS EWX · 1 event in 1 county or zone

A weak upper level trough of low pressure moved across the tail end of the dryline and initiated thunderstorms over the Serranias del Burro Mountains in Mexico. One of these storms entered Val Verde County and produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level trough of low pressure moved across the tail end of the dryline and initiated thunderstorms over the Serranias del Burro Mountains in Mexico. One of these storms entered Val Verde County and produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 5:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 8, 5:15 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT SUN MAY 8 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. AN OF
SHOWERS AND THUNDERSTORMS IN MEXICO IS DRIFTING SLOWLY TOWARD THE
DEL RIO AREA. THESE STORMS ARE DISSIPATING AS THEY APPROACH THE
RIVER AND DO NOT THINK ANY WILL MAKE IT TO DRT. THEY HAVE PRODUCED
A HIGH OVC DECK WHICH WILL LINGER THROUGH THE EVENING.

THE SOUTHEASTERLY FLOW WILL BRING MVFR CIGS BACK TO THE REGION
AROUND 05Z OR 06Z IN AUSTIN AND SAN ANTONIO. LOW CLOUDS WILL GET
TO DRT BY 13Z. CLEARING TO VFR LATE MORNING MON. WINDS MON
AFTERNOON WILL BE AROUND 15KTS WITH GUSTS IN THE MIDDLE 20S.

&&

.PREV DISCUSSION... /ISSUED 603 PM CDT SUN MAY 8 2011/

UPDATE...
HAVE UPDATED TO MENTION ISOLATED THUNDERSTORMS FOR AREAS ALONG
THE RIO GRANDE. LEFT MOVING STORM VECTORS TAKE THEM INTO VAL VERDE
COUNTY WHILE RIGHT MOVING STORM VECTORS TAKE THEM TO RIVER NEAR
KINNEY AND MAVERICK COUNTIES. HAVE ALSO BOOSTED WINDS FOR THIS
EVENING INTO THE EARLY OVERNIGHT HOURS. REMAINDER OF SOUTH CENTRAL
TEXAS FORECAST IS ON TRACK.

PREV DISCUSSION... /ISSUED 309 PM CDT SUN MAY 8 2011/

DISCUSSION...
THE UPPER RIDGE WILL GRADUALLY SLIDE EAST OVER THE NEXT COUPLE
DAYS AS AN UPPER LOW DROPS INTO THE GREAT BASIN REGION. THE
RESULTING SWLY FLOW ALOFT SHOULD RESULT IN INCREASED CIRRUS CLOUDS
ACROSS THE REGION ALONG WITH THE DRY LINE NUDGING INTO THE WESTERN
CWA IN THE LATE AFTERNOON/EARLY EVENING HOURS. WILL REMOVE THE ISOLATED
STORMS ACROSS THE FAR WEST FOR THIS EVENING...AND KEEP MENTION OF
ISOLATED STORMS IN FOR THE WESTERN COUNTIES MONDAY EVENING WITH
THE DRY LINE. MAX TEMPERATURES SHOULD ALSO LOWER A FEW DEGREES
OVER THE NEXT COUPLE DAYS DUE TO THE INCREASED HIGH CLOUDS. A
SHORT WAVE LIFTING OUT ACROSS THE BIG BEND REGION INTO SW TX
TUESDAY AFTERNOON/EVENING DURING MAX HEATING WILL RESULT IN MORE
ORGANIZED STRONG CONVECTION INTO THE WESTERN CWA/HILL COUNTRY.

FOR WED THROUGH THU THE UPPER TROF WILL LIFT SLOWLY NNEWD ACROSS
THE SRN ROCKIES. A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
BASE OF THE TROF AND ACROSS WEST AND CENTRAL TX WITH A SLOW MOVING COLD
FRONTAL BOUNDARY EASING ACROSS THE AREA. FOR HAVE ONLY GONE WITH
SLIGHT CHANCE TO LOW CHANCE POPS FOR THIS PERIOD...BUT IF THIS PATTERN
DEVELOPS RAIN CHANCES WILL END UP MUCH HIGHER WITH THE POSSIBILITY
OF SEVERE STORMS.

UPPER RIDGE BUILDING INTO NE MEXICO/WEST TX FRIDAY AND SATURDAY
WILL RESULT IN A NWLY FLOW ALOFT AND HAVE GONE WITH SILENT 10
PERCENT POPS. HOWEVER A POSSIBLE SHORT WAVE IN THE NWLY FLOW
SATURDAY NIGHT/EARLY SUNDAY WILL BRING A COLD FRONT INTO CENTRAL
TX AND THEREFORE COULD SEE A ROUND OF CONVECTION INTO THE AREA SO
HAVE GONE WITH SLIGHT CHANCE POPS AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  95  73  96  72 /   0   0  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  94  72  95  71 /   0   0  10  10  10
NEW BRAUNFELS MUNI AIRPORT     73  94  73  94  73 /   0   0  10  10  10
BURNET MUNI AIRPORT            71  93  70  93  70 /  -    0  10  10  10
DEL RIO INTL AIRPORT           71 101  73  98  71 /  10  -   10  10  30
GEORGETOWN MUNI AIRPORT        72  93  71  94  71 /  -    0  10  10  10
HONDO MUNI AIRPORT             72  97  72  96  73 /  -    0  10  10  20
SAN MARCOS MUNI AIRPORT        72  94  72  94  74 /   0   0  10  10  10
LA GRANGE - FAYETTE REGIONAL   72  93  74  93  73 /   0   0  -   -   10
SAN ANTONIO INTL AIRPORT       73  94  73  93  74 /   0   0  10  10  10
STINSON MUNI AIRPORT           75  97  75  96  75 /   0   0  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 8, 4:50 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT SUN MAY 8 2011

TXZ171>173-183>194-202>209-217>225-228-091100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
550 AM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 8, 6:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT SUN MAY 8 2011

TXZ183-202-090100-
KINNEY-VAL VERDE-
723 PM CDT SUN MAY 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND VAL VERDE
COUNTIES UNTIL 800 PM CDT...

AT 716 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES
WEST OF DEL RIO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEL RIO...
  LAUGHLIN AFB...
  AMANDA...

The radar

The Laughlin AFB radar (KDFX), 68 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 8, 6:40 PM CST
Where
Val Verde County, 3.86 mi ESE of Amistad Res East
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.480, -100.940

A thunderstorm produced wind gusts estimated at 58 mph which blew a patio cover off a house and onto a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292125.